Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 121, NWS New Orleans, LA

September 3, 2008East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 3, 2008, 9:54 AM CDT for East Feliciana Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 9:54 AM CDT (14:54 UTC)
Expired
Sep 3, 2008, 10:15 AM CDT
In force
21 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County East Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 031454
TORLIX
LAC037-031515-
/O.NEW.KLIX.TO.W.0121.080903T1454Z-080903T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
954 AM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...  
  THIS INCLUDES THE CITY OF CLINTON...

* UNTIL 1015 AM CDT

* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SLAUGHTER...OR NEAR ZACHARY...MOVING NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  CLINTON BY 1010 AM CDT...
  NORWOOD BY 1015 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT WEDNESDAY
AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3098 9092 3072 9101 3072 9110 3071 9110
      3071 9123 3100 9117 3100 9101
TIME...MOT...LOC 1453Z 194DEG 26KT 3076 9111

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 3, 4:34 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Sep 3, 4:34 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 AM CDT WED SEP 3 2008

.SYNOPSIS...
A MUCH QUIETER MORNING THIS MORNING COMPARED TO THE PAST TWO.
STILL SEEING A SPIRAL BAND FROM THE REMNANTS OF GUSTAV MOVING
THROUGH THE NORTHWEST CORNER OF THE FORECAST AREA. WILL LET
TORNADO WATCH RIDE FOR THE FAR NORTHWESTERN COUNTY/PARISHES UNTIL
EXPIRATION AT 12Z...AS WE ARE STILL SEEING BOWING SEGMENTS JUST TO
THE WEST OF THE AREA. CENTER OF CIRCULATION STILL DRIFTING INTO SW
ARKANSAS.
&&

.SHORT TERM...
WILL TRIM MUCH OF FLASH FLOOD WATCH FOR THIS MORNING...CLEARING TO
SOUTH AND EAST OF MCCOMB AND BATON ROUGE...BUT WILL EXTEND REMAINING
PORTION OF WATCH UNTIL NOON TO TAKE CARE OF REMAINING BAND OF
PRECIPITATION. AFTER THAT...CONVECTION LIKELY TO SEE LESS AREAL
COVERAGE...AS AIRMASS HAS DRIED SOMEWHAT WITH PRECIPITABLE WATER
AROUND 2.25 INCHES. COASTAL FLOOD WARNING WILL ALSO BE
TRIMMED...AS ONLY AREA CONTINUING TO SEE WATER LEVELS CONSIDERABLY
ABOVE NORMAL IS THE SOUTH AND WEST SHORES OF LAKES PONTCHARTRAIN AND
MAUREPAS. WILL EXTEND THIS UNTIL NOON AND ALLOW DAY SHIFT TO
CONTINUE ASSESSMENT OF FALLING WATER LEVELS.

AFTER TODAY...MAIN FORCING SHOULD BE MAINLY TO THE NORTH OF THE
AREA...AND WILL GRADUALLY TRIM POPS INTO THE CHANCE RANGE FOR
THURSDAY AND FRIDAY...AS REMNANTS OF GUSTAV GET PULLED INTO MAIN
TROF OVER THE MIDDLE AND UPPER MISSISSIPPI VALLEY. ADDITIONAL
SUNSHINE SHOULD ALLOW TEMPERATURES TO RETURN TO CLOSE TO NORMAL
LEVELS. 35
&&

.LONG TERM...
AS UPPER RIDGE BUILDS TO THE WEST OF CURRENT TROPICAL STORM
HANNA...BETWEEN HISPANIOLA AND THE BAHAMAS...DEEP MOISTURE WILL
GRADUALLY DIMINISH AS FLOW OFF THE GULF OF MEXICO BECOMES VERY
WEAK. WHILE ISOLATED CONVECTION WILL BE POSSIBLE...FEEL AREAL
COVERAGE WILL BE TOO LOW TO MENTION FOR PERIOD SATURDAY THROUGH
MONDAY. THIS WILL AID IN ALLOWING CLEANUP ACTIVITIES FROM GUSTAV
TO MAKE CONSIDERABLE HEADWAY. A WEAK TROF MOVING THROUGH THE
MISSISSIPPI RIVER VALLEY ON TUESDAY MAY ALLOW ENOUGH MOISTURE
RETURN FOR A LITTLE MORE CONVECTION TO DEVELOP BY TUESDAY AND
WEDNESDAY.

TEMPERATURES SHOULD RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS
FOR EARLY SEPTEMBER. 35
&&

.AVIATION...
KMSY WEB SITE STATES COMMERCIAL POWER IS RESTORED AND COMMERCIAL
FLIGHTS ARE EXPECTED TO RESUME ON THURSDAY. ASOS OBSERVATION SHOULD
BE RESTORED TODAY ONCE CALIBRATION AND MAINTENANCE ARE COMPETED.
WEATHER AT REMAINING TERMINALS WILL BE MVFR CATEGORY CIGS THIS
MORNING IMPROVING TO VFR THIS AFTERNOON AND EVENING...THEN BACK TO
MVFR CIGS AND VSBYS AFTER MIDNIGHT TONIGHT INTO EARLY THURSDAY
MORNING WITH LIGHTER WINDS EXPECTED. SHRA/TSRA WILL BE MOST NUMEROUS
AROUND KMCB AND KBTR TODAY. 22
&&

.MARINE...
WINDS AND SEAS WILL CONTINUE TO DIMINISH TODAY. TIDES WILL REMAIN AS
MUCH AS 3 FEET ABOVE NORMAL OVER SOME AREAS NEAR THE WEST SHORE OF
LAKES PONTCHARTRAIN AND MAUREPAS WITH THE LAKE MAUREPAS SHORELINE
AND SURROUNDING MARSHLANDS/SWAMPS ALSO IMPACTED BY FRESH WATER
FLOODING FROM THE AMITE/TICKFAW RIVER SYSTEMS. 22
&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  73  88  71 /  50  50  40  30
BTR  86  74  88  74 /  80  50  40  30
MSY  86  76  87  76 /  50  40  40  30
GPT  85  74  86  73 /  40  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL NOON WEDNESDAY FOR THE FOLLOWING
     ZONES: LIVINGSTON...ST. CHARLES...ST. JOHN THE
     BAPTIST...AND TANGIPAHOA.

     FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR THE FOLLOWING ZONES:
     EAST BATON ROUGE...EAST FELICIANA...IBERVILLE...POINTE
     COUPEE...ST. HELENA...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Sep 3, 6:36 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
636 AM CDT WED SEP 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
636 AM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS FROM THE REMNANTS OF FORMER HURRICANE GUSTAV WILL
PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. THERE WILL BE A
SLIGHT RISK OF SEVERE WEATHER THIS MORNING ACROSS A SMALL PORTION
OF THE AREA...NORTHWEST OF A MCCOMB TO BATON ROUGE LINE. IN
ADDITION...HEAVY RAIN COULD PRODUCE FLASH FLOODING IN THIS AREA. A
TORNADO WATCH IS IN EFFECT THROUGH 1 PM...AND A FLASH FLOOD WATCH
THROUGH NOON FOR WESTERN PORTIONS OF SOUTHWEST MISSISSIPPI AND
SOUTHEAST LOUISIANA.

A COASTAL FLOOD WARNING WILL REMAIN IN EFFECT THROUGH NOON FOR
PORTIONS OF SOUTHEAST LOUISIANA ALONG THE WESTERN SHORE OF LAKE
PONTCHARTRAIN AND AROUND LAKE MAUREPAS.

SEVERAL RIVERS IN FLOOD ACROSS SOUTHERN MISSISSIPPI WILL FALL
BELOW FLOOD STAGE TODAY.

RIVER FLOODING WILL CONTINUE ON SEVERAL RIVERS ACROSS SOUTHEAST
LOUISIANA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ACROSS SOUTHEAST
LOUISIANA. OTHERWISE...THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS
LOW FOR THE PERIOD THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...BUT IS EXPECTED TO BECOME
LESS NECESSARY THROUGH THE WEEK.

In the hours before

Special weather statement, Sep 3, 9:30 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
930 AM CDT WED SEP 3 2008

LAZ034>037-046>050-MSZ068-069-031600-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
930 AM CDT WED SEP 3 2008

...A LARGE BAND OF SHOWERS APPROACHING BATON ROUGE AND SOUTH
MISSISSIPPI...

AT 930 AM...REGIONAL RADARS INDICATED A LARGE BAND OF SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS FROM JACKSON...MISSISSIPPI TO SOUTHWEST
MISSISSIPPI TO LAFAYETTE. THIS ACTIVITY WILL SPREAD EAST ACROSS
SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA...MAINLY POINTS
AROUND AND NORTH OF BATON ROUGE. SOME AREAS...JUST NORTH AND WEST OF
BATON ROUGE AND SOUTHWEST MISSISSIPPI...HAVE RECEIVED UP TO 10 TO 15
INCHES OF RAIN. SATURATED GROUNDS WILL NOT BE ABLE TO HANDLE
ADDITIONAL RAINFALL AND EXCESSIVE RUNOFF WILL LIKELY CAUSE FLOODING.
RESIDENTS IN AND AROUND BATON ROUGE AND IN SOUTHWEST MISSISSIPPI WILL
LIKELY EXPERIENCE PERIODS OF RAIN THROUGH 11 PM AND FLOODING IS
POSSIBLE.

MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY.  IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:28 PM CDTTornado WarningLIXJefferson, Saint Charles32 min
Sep 2, 8:46 PM CDTRiver Flood WarningLIXAscension, Livingston24 hr
Sep 3, 1:19 AM CDTFlash Flood WarningLIXEast Feliciana, Pointe Coupee, West Feliciana3 hr
Sep 3, 5:52 AM CDTCoastal Flood StatementLIX6 hr
Sep 3, 9:22 AM CDTRiver Flood WarningLIXAscension, Livingston5 days
Sep 3, 9:28 AM CDTRiver Flood WarningLIXWashington63 hr
Sep 3, 9:29 AM CDTRiver Flood WarningLIXSaint Tammany, Washington7 days
Sep 3, 12:13 PM CDTFlash Flood WatchLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more4 hr
Sep 3, 12:49 PM CDTTornado WarningLIXEast Feliciana, Saint Helena26 min
Sep 3, 2:45 PM CDTCoastal Flood StatementLIX4 hr
Sep 3, 4:31 PM CDTSpecial Marine WarningLIX89 min
Sep 3, 4:58 PM CDTTornado WarningLIXEast Feliciana, Saint Helena32 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.